Are you using a Proton Pump Inhibitor?
Proton pump inhibitors (you might know them by the names of Somac or Nexium), are among the most commonly prescribed medications in the Australian community.
They work wonderfully well for reflux and dyspepsia by getting rid of that horrible heartburn and stomach discomfort feeling.
I see many patients that have been on Proton pump inhibitors for a long time and while they do work wonders for most, staying on PPI’s for an extended time period is not going to be any more beneficial and may potentially cause harm. If you have been on proton pump inhibitors for some time, for example more than 8 weeks then please read on.
Gastro-oesophageal reflux disease is a problem where acid from the stomach comes up into the oesophagus. This can lead to the oesophagus burning, spasming and the person feeling very uncomfortable. For people who have this less than twice a week, they might be able to fix the problem with diet and lifestyle modification. This includes measures such as stopping smoking, limiting alcohol intake, losing weight, changing the diet especially to reduce the size and spiciness of meals, and also raising the bed head when it is time to go to bed.
If your symptoms are more prominent than this, the odds are that somebody has offered you a proton pump inhibitor somewhere down the line.
Proton pump inhibitors are great at protecting the oesophagus from acid reflux, if reflux goes on untreated, apart from being uncomfortable, it can lead to changes in the cells of the oesophagus. While this is an effective and great treatment, long term it can have some negative effects. The acid in the stomach is actually very useful. It is helping to digest your food, it is maintaining a certain population of beneficial bacteria and it is helping to absorb nutrients such as iron and B12. Studies have shown that people who are on prolonged proton pump inhibitor therapy can have issues when these mechanisms are interfered with.
So what is the current suggestion?
If you do need to take proton pump inhibitors it is suggested that you start with a standard dose for 4-8 weeks. At the end of 8 weeks it is good to review with your GP. If you have been on PPI’s for more than 8 weeks then go and have a check up with your Doctor now to review your progress. Once you and your GP have managed to bring your symptoms under control then it is recommended that the use of Proton pump inhibitor’s ceases. Many people will not need to take a proton pump inhibitor all the time, only sporadically when they are having a bad day and this approach is fine and much safer for overall gut health than constant use.